Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 90, NWS Birmingham, AL

April 18, 2020Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 18, 2020, 9:12 AM CDT for Sumter County, Alabama. It took effect at Apr 21, 2020, 5:30 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Apr 18, 2020, 9:12 AM CDT (14:12 UTC)
In effect from
Apr 21, 2020, 5:30 AM CDT
Expired
Apr 25, 2020, 9:10 AM CDT
In force
4 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1). The gauge peaked at 18.53 ft at Apr 24, 2020, 10:00 AM CDT.

actionminormoderate102004/1804/1904/2004/2104/2204/2304/2404/2504/26
Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 18, 6:20 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 18, 6:20 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
620 AM CDT Sat Apr 18 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0353 AM CDT Sat Apr 18 2020/

Through Tonight.

Currently watching a cold front move quickly through the area.
Moisture has been on the decrease over the past few hours as the
front begins to encounter a more stabilized airmass. Lightning has
been on the decrease in Alabama as well, pretty much limited to
our northeast counties. This front almost clears the area by
sunrise, but there could still be some scattered showers in the
southeast through 9 or 10 am. Clearing skies after that.
Temperatures will still warm up into the 60s north and 70s south,
with some near 80 readings in the far southeast.

Moisture begins to return tonight as the cold front that is
currently passing through will lift northward as a warm front. Look
like at this point the front will be just south of our forecast area
as the sun begins to rise. With that said there will be plenty of
lift ahead of the front and showers and thunderstorms will be
ongoing. Most of the convection overnight will be elevated with
the front to our south. As we work into the morning, we will begin
to see the activity trend to more surface based over time. More
on this is the "Long Term" as the best severe chances will be on
Sunday.

16

.LONG TERM...
/Updated at 0353 AM CDT Sat Apr 18 2020/

Sunday through Thursday.

A low-amplitude shortwave will move toward the Lower Mississippi
Valley on Sunday bringing a threat of severe storms to the Deep
South. Our area will be in the cold sector of this developing storm
system early Sunday morning with a warm front located just north of
the Gulf Coast. Relatively cold temperatures aloft will support
elevated instability north of the warm front as 850 mb warm
advection strengthens. This is expected to trigger elevated
convection across Mississippi, but the intensity and placement of
this activity is not agreed upon by hi-res models as it moves across
Alabama. However, it seems reasonable to expect deep convection
containing a risk for damaging winds and large hail generally along
and south of Interstate 20. Storms could enter West Alabama between
3 AM and 6 AM and continue eastward through the morning. If storms
linger across our southeastern counties into the late morning, they
could become surface based with a threat for tornadoes. Currently
this is a low-probability scenario.

A thermal gradient or effective front will develop as a result of
the morning convection and will be critical in determining the
northward extent of the afternoon and evening severe weather threat.
The most likely placement for this boundary at noon is somewhere
near Montgomery in a NW/SE orientation. A late morning to early
afternoon convective minimum appears likely which should give the
atmosphere a chance to become quite unstable. The most plausible
scenario is for a cluster of thunderstorms to form by early
afternoon in eastern MS and move eastward with the warm front
beginning to advance northeastward. The cluster of storms is likely
to grow upscale across our southwestern counties. Supercells may
also form ahead of the cluster along the advancing warm front in
response to warm advection with a strengthening low-level jet.
Dewpoints around 70 F in the warm sector and relatively cold
temperatures aloft could result in SBCAPE of 2000-3500 J/kg. 500 mb
flow of 50-60 kts and a strengthening low-level jet will be
supportive of supercells, bowing segments, and mesovortices mainly
across the southern half of our area. Large hail, damaging winds,
and tornadoes appear possible if this scenario unfolds. However,
there is still uncertainty regarding how the mesoscale details
will play out. Along and north of the warm front, training storms
could lead to flash flooding in an east to west corridor.

Behind this system, a dry period is expected Monday and Tuesday as
high pressure takes control. On Wednesday and Thursday, another
trough is expected to take a southerly track across the Southern
Plains toward the Deep South as the suppressed weather pattern
continues. Moisture return will begin on Wednesday, and
thunderstorms may enter the picture for late Wednesday night into
Thursday. Severe weather could become a concern in future forecasts.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Quick moving cold front now approach the southern sites. There was
a touch of a slow down and fog has developed at TOI. This should
fade as the front and scattered rain showers move in. The rain
get out of here pretty quickly after sunrise with northern winds
around 10 to 12 kts, gusting to 20 kts. Winds will calm to 5 kts
or less after 00z. The next round of showers and storms works in
at the end of the period so included prob30 here.

AMD NOT SKED will continue for ASN until further notice due to
persisting communication issues.

16

&&

.FIRE WEATHER...

A cold front will move through this morning with scattered rain
showers. Dry conditions are expected this afternoon with northwest
winds and RH values in the 35-45 percent range. A warm front will
move northward Sunday morning with multiple waves of showers and
storms expected through Sunday evening. Dry conditions should
return for Monday with RH values well above critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  43  68  53  71 /  20  40  90  90   0
Anniston    70  46  71  55  72 /  40  40  90  90  10
Birmingham  70  51  72  56  73 /  20  50 100  90   0
Tuscaloosa  71  51  76  57  74 /  20  60 100  90   0
Calera      71  51  73  57  73 /  30  50 100  90   0
Auburn      75  53  73  58  74 /  40  40 100 100  10
Montgomery  77  56  78  61  77 /  40  50 100 100  10
Troy        79  60  80  62  78 /  40  40 100 100  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch from Sunday morning through late Sunday night
for the following counties: Autauga...Barbour...Bibb...Bullock...
Chambers...Chilton...Clay...Coosa...Dallas...Elmore...Greene...
Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...Sumter...Talladega...Tallapoosa...Tuscaloosa.

&&
Hazardous weather outlook, Apr 18, 4:29 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
429 AM CDT Sat Apr 18 2020

ALZ011>015-017>050-191230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
429 AM CDT Sat Apr 18 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few severe storms are possible beginning around 4 AM Sunday across
West Alabama. Hail up to golf ball size and damaging winds are the
threats.

Minor flooding is occurring along portions of the Tombigbee and
Black Warrior river basins. Please see flood statements for specific
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Two waves of severe storms may occur on Sunday. The morning wave of
storms could produce hail up to golf ball size and damaging winds.
This threat covers all of Central Alabama.

Another wave of severe storms appears likely Sunday afternoon into
Sunday night from 2 PM to midnight. The greatest threat be confined
to areas generally south of Interstate 20. Tornadoes, large hail,
and damaging winds appear possible. Flash flooding is also possible
with training thunderstorm activity.

Minor flooding will continue along portions of the Tombigbee and
Black Warrior river basins through Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary on Sunday. Please follow all local, state, and CDC
guidelines in regards to travel.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:50 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 28 more48 hr
Apr 18, 8:26 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry3 days
Apr 18, 8:26 AM CDTRiver Flood WarningBMXDallas, Perry6 days

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.